Maryland, 2003

Flash Flood and Hail in Maryland, August 16, 2003

August 16, 2003 · NWS LWX · 20 events in 10 counties and zones

Thunderstorms with heavy rainfall, frequent lightning, large hail, and damaging winds moved through Maryland between midday and late evening on the 16th. In Washington County, trees were downed and penny sized hail fell in Clear Spring.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with heavy rainfall, frequent lightning, large hail, and damaging winds moved through Maryland between midday and late evening on the 16th. In Washington County, trees were downed and penny sized hail fell in Clear Spring. Rainfall totals included 2.37 inches in Smithsburg and 2.0 inches in Willamsport. Lightning struck a home on Woodstock Lane in Boonsboro. The resulting fire caused $70,000 damage to the structure. In Frederick County, a total of 2.2 inches of rain was recorded in Thurmont. In Carroll County, trees were downed in Pleasant Valley. In Baltimore County, trees were downed in Kingsville. Wires were downed in Cockeysville. In Harford County, several trees were downed, especially in the Bel Air, Fallston, and Darlington areas. Quarter sized hail was also reported in Darlington. In Bel Air, a tree was downed onto a home on Young Avenue. Across the county 7 roads were blocked by fallen trees. In Fallston, a home on Ryan Road was damaged by a fallen tree and Tollgate Road was closed after a tree downed a utility pole. Heavy downpours caused water to flood the following roads in the Fallston area: Harford Road, Route 152, Carrs Mill Road, Ryan Road, Tollgate Road, Route 1, Pleasantville Road, and Fork Road. A total of 2.24 inches of rain was recorded in Fallston. County officials said that over 85% of the gravel roads in the county would need reconditioning after rushing water caused ruts to form on the roads. In Montgomery County, trees were downed in Poolesville on Mt. Nebo Road. In Prince George's County, wires were downed near Brandywine. In Calvert County, trees were downed in Sunderland. In Charles County, trees were downed in Wicomico and La Plata. Wires were downed in Waldorf. In St. Mary's County, lightning struck a chimney at a boiler plant at Patuxent River Naval Air Station. The chimney fell onto parked cars and caused $10,000 damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 16, 10:10 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 16, 10:10 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 AM EDT SAT AUG 16 2003

.SHORT TERM (TODAY AND TONIGHT)...

MADE VERY FEW CHGS TO THE ZNS. MAIN BNDRY STILL WELL TO OUR N..BUT
WE ARE KEEPING AN EYE ON CONVECTION BREAKING OUR ACROSS PA AHD OF
THE FNT. VSBLY STLT SHOWS CLDS HV BKN UP OVER MID ATLC WHICH WL
ALLOW THE LOWER LVLS TO BECOME QUITE UNSTABLE. ALTHOUGH THE MID ATLC
IS NOT OUTLOOKED WITH HIGH PWATS/LGT WIND FIELD ACROSS AREA WL NEED TO
KEEP AN EYE OUT FOR FLASH FLD POTENTIAL.

PRODUCTS ALREADY RELEASED.

WOODY

...LONGER TERM...SUN THRU FRI...

COLD FRONT DIRECTLY OVER CWA SUN WILL BE ACCOMPANIED SUN MORN BY
250MB/500MB TROF AND 700MB/500MB PVA. 850MB RH FIELDS SHOW ENOUGH
MOISTURE AROUND WITH BDRY FOR SCT SHRA/TSRA INTO THE LATE AFT HRS
BEFORE DRIER AIR STARTS TO WORK IN AS BDRY WASHES OUT AND WINDS TURN
NWARD. WILL HAVE 30 POPS CWA WIDE THRU EARLY SUN EVE.

DRY WX EXPECTED SUN NIGHT THRU MON NIGHT WITH WEAK HIGH PRES OVHD.
ALOFT...WEAK UL TROF REMAINS AND SINCE FRONT NEVER COMPLETELY PUSHED
THRU ON SUN...SOME MOISTURE LINGERS AS WELL. MID AND UPPER LEVEL
FEATURES WILL RESULT IN SCT/BKN CLDS AND SLIGHTLY COOLER TEMPS.

BY TUE...SFC/850MB WINDS TURN E AND SOME UPSLOPE LLRH IS NOTED IN
MTNS. GFS SHOWS WEAK CUTOFF LOW /REMNANT OF OLD UL TROF/ OVER CWA
THRU THU WHICH WILL AGAIN LEAD TO SCT/BKN CLDS. LACK OF FOCUS IN LOW
LEVELS DOESNT LOOK GOOD FOR AFT CONVECTION...BUT WITH WEAK UPSLOPE
SHOWING UP CANNOT COMPLETELY RULE OUT TOPOGRAPHY INDUCED AFT/EARLY
EVE CONVECTION THRU PERIOD. WILL HAVE SILENT 20 POP TUE THRU THU.

BY FRI...GFS SHOWS COLD FRONT AND ASSOC SHORT WAVE OVER N PLAINS
MOVING INTO CWA. GFS HAS A BIAS ON MOVING FRONTS IN EXTENDED PERIODS
EASTWARD TOO FAST SO HAVE A FEELING THIS FROPA MAY BE FORECAST TOO
SOON. ANOTHER SUPPORTING FACT...ECMWF SHOWS FRONT ONLY REACHING
MISSISSIPPI VALLY BY FRI AND KEEPS CWA IN WEAK HIGH PRES ZONE.
WILL TREND LATER WITH PRECIP BY PUSHING 30 POPS BACK TO FRI AFT.

MMARGRAF

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE..NONE.
Hazardous weather outlook, Aug 16, 9:59 AM EST, 1 hour 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016-VAZ021-025>031-036>042-050>057-
WVZ048>055-170800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1059 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT.

ALTHOUGH THE REGION IS NOT OUTLOOKED AS BEING AT RISK FOR SEVERE
WEATHER...SOME OF THE STORMS MAY BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AND SUNDAY.

ABW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail, 2 heavy rain, 2 lightning, 1 flash flood. Local standard time, as filed.

Hail, Harford

When
August 16, 11:39 AM EST
Where
Harford County, Darlington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -76.200

Quarter sized hail fell.

Thunderstorm Wind, Harford

When
August 16, 11:39 AM EST
Where
Harford County, Darlington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Trees were downed.

Heavy Rain, Washington

When
August 16, 1:00 PM EST to 3:00 PM EST
Where
Washington County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.650, -77.933

Hail, Washington

When
August 16, 1:20 PM EST
Where
Washington County, Clear Spg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -77.933

Penny sized hail was reported.

Thunderstorm Wind, Washington

When
August 16, 1:25 PM EST
Where
Washington County, Clear Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Trees were downed.

Heavy Rain, Frederick

When
August 16, 1:30 PM EST to 3:30 PM EST
Where
Frederick County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.483, -76.650

Thunderstorm Wind, Baltimore

When
August 16, 1:45 PM EST
Where
Baltimore County, Cockeysville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Wires were downed.

Thunderstorm Wind, Harford

When
August 16, 2:05 PM EST to 2:20 PM EST
Where
Harford County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Several trees were downed, including two which fell onto a house.

Lightning, Washington

When
August 16, 2:14 PM EST to 2:15 PM EST
Where
Washington County, Boonsboro
Property damage
$70,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.450, -76.417

Lightning started a fire at a home.

Thunderstorm Wind, Baltimore

When
August 16, 2:15 PM EST
Where
Baltimore County, Kingsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.583, -76.300

Trees were downed.

Flash Flood, Harford

When
August 16, 2:15 PM EST to 3:30 PM EST
Where
Harford County, Countywide
Reported by
NEWSPAPER
Coordinates
39.150, -77.417

Roads were flooded and many gravel roads were partially washed out.

Thunderstorm Wind, Montgomery

When
August 16, 3:00 PM EST
Where
Montgomery County, Poolesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
38.700, -76.850

Trees were downed onto Mt. Nebo Road.

Thunderstorm Wind, Prince George'S

When
August 16, 3:50 PM EST
Where
Prince George'S County, Brandywine
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
38.633, -76.917

Wires were downed.

Thunderstorm Wind, Charles

When
August 16, 3:50 PM EST
Where
Charles County, Waldorf
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
38.533, -76.983

Wires were downed.

Thunderstorm Wind, Charles

When
August 16, 4:00 PM EST
Where
Charles County, La Plata
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.667, -76.600

Trees were downed.

Thunderstorm Wind, Calvert

When
August 16, 4:11 PM EST
Where
Calvert County, Sunderland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.417, -76.883

Trees were downed.

Thunderstorm Wind, Charles

When
August 16, 4:45 PM EST
Where
Charles County, Wicomico
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

Trees were downed.

Lightning, St. Mary'S

When
August 16, 5:00 PM EST
Where
St. Mary'S County, Patuxent River Nas
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.450, -76.633

Lightning knocked a chimney off a building.

Thunderstorm Wind, Carroll

When
August 16, 9:40 PM EST
Where
Carroll County, Pleasant Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.633, -76.200

Trees were downed.

Thunderstorm Wind, Baltimore

When
August 16, 10:15 PM EST
Where
Baltimore County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.633, -77.050

Trees were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371432, 5371433, 5371434, 5371435, 5371436, 5371437, 5371438, 5371441, 5371439, 5371440, 5371442, 5371443, 5371444, 5371445, 5371446, 5371447, 5371448, 5371449, 5335770, 5371450.